Montana, 2005

Hail in Montana, May 20, 2005

May 20, 2005 · NWS BYZ · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 20, 1:33 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, May 20, 1:33 PM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
233 PM MDT FRI MAY 20 2005

.SHORT TERM...VALID FOR SAT AND SUN...

THE SURFACE BOUNDARY EXPECTED TO PUSH NORTH LOOKS TO HAVE MADE IT
THE SOUTHEAST MT/NORTHEAST WY BORDER. SURFACE DEW POINTS HANGING IN
THE LOW TO MID 50S WITH TEMPS NOW REACHING THE LOW 80S. RUC
INDICATES THE AIRMASS IS STILL CAPPED...BUT SHOULD NOT BE MUCH
LONGER. THE SHORT WAVE TROUGH THAT WAS OVER IDAHO THIS MORNING HAS
MADE IT INTO THE WESTERN ZONES. IT APPEARS SOME COOLING ALOFT HAS
DESTABILIZED CONDITIONS AND ALLOWED THUNDERSTORMS TO DEVELOP OVER
WY/IDAHO/WRN MT. STILL EXPECT THIS FEATURE TO HELP DESTABILIZE THE
AIRMASS OVER THE CENTRAL AND EASTERN ZONES THIS AFTERNOON.
CAPE VALUES SHOULD BE APPROACHING 2500 J/KG RANGE WITH 60KTS OF 0
TO 6KM SHEAR. STILL A LITTLE UNCERTAINTY REGARDING HOW THE
CONVECTION WILL EVOLVE. THE 18Z IS SHIFTING THE SURFACE BOUNDARY
NORTH (ALMOST OUT OF THE CWA) THIS EVENING. THE GFS AND RUC HANG
IT UP OVER THE EASTERN ZONES. AS A RESULT...THE NAM KEEPS MOST OF
THE SIGNIFICANT STORMS OUT OF THE AREA WHILE THE GFS AND RUC
SUGGEST THE CONVECTION WILL BE FARTHER SOUTH. WILL BE GOING
WITH THE FARTHER SOUTH SOLUTIONS. THUS EXPECT SEVERE STORMS TO
DEVELOP LATE TODAY AND CONTINUE THROUGH EARLY EVENING BEFORE
HEADING INTO THE DAKOTAS.
INTERESTING WEATHER CONTINUES INTO SATURDAY AS A DECENT SHORT WAVE
WILL TRACK ACROSS MONTANA AND DEVELOP OVER NORTH DAKOTA. MODELS
SHOW A PRONOUNCED DRY SLOT EXTENDED EAST TO WEST ACROSS THE AREA
WITH PRONOUNCED SUBSIDENCE. DEPENDING ON WHICH MODEL IS
RIGHT...850MB WINDS WILL BE BETWEEN 35 AND 45KTS OVER PARTS OF THE
NORTHERN ZONES. MIXING SHOULD BE FAIRLY DEEP FOR GOOD GUST
POTENTIAL. THE PATTERN IS FAVORABLE FOR STRONG WINDS. SO DESPITE
MODEL DIFFERENCES...FEEL A HIGH WIND WATCH IS WARRANTED FOR THE
NORTHERN AND FAR EASTERN ZONES.

WEATHER WILL QUIET DOWN FOR AS AN UPPER LEVEL RIDGE BUILDS IN.

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

THE MODELS ARE SHOWING REASONABLE AGREEMENT AND CONSISTENCY MONDAY
MORNING UNTIL ABOUT TUESDAY NIGHT...WHEN MODELS BEGIN TO DIVERGE
SIGNIFICANTLY.

FOR MONDAY DAY...ADDED SLIGHT CHANCE POPS AND UPPED CLOUDS TO MOSTLY
CLOUDY FOR MOST OF THE AREA. GFS/NAM HAVE BEEN CONSISTENT IN
BRINGING A WEAK COLD FRONT THROUGH THE AREA FROM NORTHWEST TO SOUTHEAST
DURING THE DAY MONDAY...AND SLIGHT CHANCE POPS AND MOSTLY CLOUDY
SKIES SEEMED WARRANTED. ALSO...LOWERED MAX TEMPS IN THE WEST ON
MONDAY WHERE IT LOOKS LIKE THE FRONT WILL PROBABLY PASS BY
NOON...ALTHOUGH EXACT TIMING OF A FRONT THAT FAR OUT IS OBVIOUSLY
VERY TOUGH.

TUESDAY LOOKS LIKE A QUIET DAY IN BETWEEN SYSTEMS...AND MADE NO
CHANGES TO TUESDAYS FORECAST.

FOR WEDNESDAY AND THURSDAY...GFS HAS BEEN FAIRLY CONSISTENT IN
BRINGING COOLER AND UNSETTLED WEATHER TO THE REGION WITH AN UPPER
LEVEL LOW CENTERED OVER APPROXIMATELY WESTERN SASKATCHEWAN
SPINNING WAVES OF VORTICITY THROUGH THE AREA. HOWEVER...0Z GFS WAS A
MAJOR OUT LIER...WITH THE UPPER LEVEL LOW BEING MUCH FURTHER EAST
WITH DRY NORTH TO NORTHWEST FLOW WEDNESDAY AND THURSDAY.
DONT TRUST 0Z GFS AND WENT WITH THE OTHER GFS MODEL RUNS OVER THE PAST
DAY. CANADIAN MODEL AGREES MORE WITH THE UNSETTLED 12Z GFS...WHILE
THE ECMWF IS WARMER WITH MORE ZONAL FLOW. BECAUSE OF MODEL
DISAGREEMENTS...I DIDNT GO HOG WILD OVER THE WEDNESDAY TO
THURSDAY PERIOD. I LEFT OUR SLIGHT CHANCE POPS AS IS WEDNESDAY AND
THURSDAY...AND LOWERED MAX T/MIN T FOR WEDNESDAY AND THURSDAY
ABOUT 3 DEGREES F. IF SUBSEQUENT GFS MODEL RUNS STAY
CONSISTENT...AND THE ECMWF COMES IN LINE WITH THE GFS...WILL HAVE
TO THINK ABOUT LOWERING TEMPS/RAISING POPS WEDNESDAY AND THURSDAY.

FOISY

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 052/071 046/076 047/067 043/071 041/066 039/063 044/070
    60/N    00/B    02/T    00/B    03/T    22/T    00/B
LVM 049/064 041/073 042/065 039/071 032/066 035/061 038/068
    60/N    00/B    03/T    20/B    03/T    22/T    00/B
HDN 052/068 047/078 047/070 049/072 043/069 042/063 048/071
    60/N    00/B    02/T    00/B    03/T    22/T    00/B
MLS 053/071 045/074 046/075 048/073 040/067 040/066 044/068
    62/T    00/B    02/T    00/B    02/T    22/T    00/B
4BQ 052/073 045/073 046/077 048/070 039/065 037/065 040/064
    60/N    00/B    02/T    22/T    02/T    22/T    00/B
BHK 056/070 043/073 047/076 045/069 040/064 039/064 039/065
    82/T    00/B    02/T    00/B    02/T    22/T    00/B
SHR 050/069 043/075 044/074 045/072 038/067 036/062 040/066
    40/N    00/B    02/T    20/N    02/T    22/T    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING TO SATURDAY
      EVENING FOR ZONES 30>33-37-63.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 20, 4:29 PM MST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
529 PM MDT FRI MAY 20 2005

MTZ028-029-034>036-038>042-056>058-064>068-212330-
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
POWDER RIVER-SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-
529 PM MDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA...SOUTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA TONIGHT. SOME
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...AND A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED THROUGH THIS EVENING.
PLEASE SEE WCNBYZ AND STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WYZ098-099-212330-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
529 PM MDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ030>033-037-063-212330-
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-CARTER-JUDITH GAP-
529 PM MDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA AND CENTRAL MONTANA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA TONIGHT. SOME
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...AND A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED THROUGH THIS EVENING.
PLEASE SEE WCNBYZ AND STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HIGH WIND WATCH IS IN EFFECT FOR LOCATIONS IN SOUTHEAST MONTANA
SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED BEYOND SATURDAY. PLEASE
REFER TO GTFNPWBYZ FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 83 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Musselshell

When
May 20, 5:35 PM MST
Where
Musselshell County, 10 mi N of Roundup
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.600, -108.533

Hail, Golden Valley

When
May 20, 5:37 PM MST
Where
Golden Valley County, 5 mi S of Ryegate
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.233, -109.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451546, 5451547.